Virginia, 2015

Hail in Virginia, April 8, 2015

April 8, 2015 · NWS RNK · 3 events in 3 counties and zones

A series of upper level disturbances moved along a stationary front that was positioned across the region. Showers and storms developed during the peak heating of the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A series of upper level disturbances moved along a stationary front that was positioned across the region. Showers and storms developed during the peak heating of the afternoon. Some of the storms contained hail that ranged from three-quarters of an inch to one inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 8, 3:34 PM EST, 2 minutes earlier.

Area forecast discussion, Apr 8, 3:34 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 PM EDT WED APR 8 2015

.SYNOPSIS...
A BACK DOOR COOL FRONT OVER NORTHEAST VIRGINIA WILL CONTINUE TO EASE
SOUTHWEST ACROSS THE PIEDMONT TONIGHT. THE BOUNDARY WILL THEN
LIFT BACK TO THE NORTH THURSDAY AHEAD OF A STRONGER COLD FRONT
APPROACHING FROM THE WEST. THIS FRONT WILL PUSH THROUGH FROM THE
WEST FRIDAY FOLLOWED BY HIGH PRESSURE FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 415 PM EDT TUESDAY...

KEEPING OUR EYES ON A SERIES OF DISTURBANCES STRETCHING FROM
VIRGINIA TO THE MISSISSIPPI RIVER THIS AFTERNOON...ALL TRIGGERING
THUNDERSTORM ACTIVITY AND ALL PROGGED TO RIDE A STATIONARY FRONT
EASTWARD THROUGH THE EVENING AND OVERNIGHT.

THE FIRST LINE OF THUNDERSTORMS IS WEAKENING AS IT ENCOUNTERS THE
DOWNSLOPE FLOW IN THE VICINITY OF INTERSTATE 64. EXPECT LOCALLY
GUSTY WINDS AND POCKETS OF HEAVY RAIN AS THE LINE CROSSES
MOUNTAINS...BUT BELIEVE SEVERE THUNDERSTORM ACTIVITY WILL BE
ISOLATED AT BEST...IF AT ALL. FURTHER WEST...THUNDERSTORM ACTIVITY
DEVELOPING ACROSS CENTRAL KENTUCKY IS EXPECTED TO ENTER OUR MOUNTAIN
EMPIRE COUNTIES AFTER SUNSET...AND CONVECTION DEVELOPING OVER
SOUTHERN ILLINOIS IS EXPECTED TO APPROACH OUR WESTERN RIDGES BEFORE
DAWN THURSDAY. INSTABILITY WILL DECREASE AS THE SECOND AND THIRD
ROUND OF STORMS APPROACH...SO BELIEVE THE THREAT FOR SEVERE STORMS
THIS EVENING AND TONIGHT REMAINS REMOTE.

IN ADDITION TO STORMS...HIGH PRESSURE CONTINUES TO BUILD IN ACROSS
THE PIEDMONT FROM THE NORTHEAST THIS AFTERNOON...AND WILL OVERSPREAD
THE MOST OF THE AREA BY DAWN. BELIEVE THAT RAINFALL ENTERING THE
AREA THIS EVENING AND TONIGHT WILL MOISTEN THE LOW LEVELS OF THE
ATMOSPHERE AND HELP TO STRENGTHEN THE HIGH PRESSURE AS IT BUILDS
IN...WHICH WILL MAKE FOR WIDESPREAD CLOUD COVER OVERNIGHT. HIGH
PRESSURE WILL REMAIN IN PLACE INTO THURSDAY...KEEPING CLOUDS LOCKED
INTO PLACE THROUGH MUCH OF THE DAY.

CLOUDS WILL MAINTAIN MILD TEMPERATURES THROUGH THE NIGHT...HOLDING
OVERNIGHT LOWS IN THE MID AND UPPER 50S. WILL STICK TO THE COOL SIDE
OF GUIDANCE FOR HIGH TEMPERATURES ON THURSDAY...HOLDING HIGHS IN THE
LOW AND MID 70S FOR MUCH OF THE AREA. BELIEVE THAT TEMPERATURES WILL
REMAIN COOL THROUGH MID AFTERNOON DUE TO THE MORE WIDESPREAD NATURE
OF THE CLOUD COVER...AND THEN SEE A LATE DAY UPWARD SPIKE IN
TEMPERATURES AS CLOUDS BEGIN TO BREAK UP DURING MAX AFTERNOON
HEATING.

&&

THURSDAY NIGHT THROUGH SATURDAY...
AS OF 400 PM EDT WEDNESDAY...

STRONG SHORT WAVE OVER THE UPPER MID WEST WILL MOVE EAST THURSDAY
NIGHT AND FRIDAY. THURSDAY NIGHT THE SURFACE LOW MOVES NORTHEAST
ACROSS THE GREAT LAKES...THEN ON FRIDAY TRACKS INTO SOUTHERN
ONTARIO. ANY REMNANTS OF THE SURFACE WEDGE AND MORE STABLE AIR MASS
IN THE NORTHEAST COUNTY WARNING AREA WILL BE GONE ON THURSDAY
EVENING.

TIMING HAS BEEN CONSISTENT IN THE MODELS BRINGING THE ASSOCIATED
COLD FRONT THROUGH A BULK OF THE COUNTY WARNING AREA ON FRIDAY.
MODELS WERE FORECASTING BEST INSTABILITY AHEAD OF THE FRONT IN THE
PIEDMONT ALONG THE EASTERN EDGE OF THE FORECAST AREA ON FRIDAY
AFTERNOON...WITH CAPES OF AS HIGH AS 2000 J/KG POSSIBLE. WILL
MAINTAIN MENTION OF SEVERE WEATHER THREAT IN THE HAZARDOUS WEATHER
OUTLOOK.

12Z MODELS WERE VERY SIMILAR WITH THE TIMING OF THE FRONT ON FRIDAY.
WILL MAKE SLIGHT ADJUSTMENTS TO THE LOCATION BETWEEN 18Z/2PM FRIDAY
AND 00Z SATURDAY/8PM FRIDAY WITH A HIGHER PROBABILITY OF RAIN. MORE
CHALLENGING TO TELL HOW MUCH COVERAGE OF SHOWERS AND THUNDERSTORMS
THERE WILL BE AHEAD OF THE FRONT THURSDAY NIGHT. HAVE ALSO REMOVED
THE RAIN BEHIND THE FRONT FOR LATE FRIDAY NIGHT AND SATURDAY.

WILL BE TRENDING TOWARD WARMER GUIDANCE AHEAD OF THE FRONT FOR LOWS
ON THURSDAY NIGHT. WILL BE STARTING MILD ON FRIDAY BUT LIMITED
HEATING DURING THE MORNING OVER THE MOUNTAINS WHICH WILL HOLD
TEMPERATURES IN THE 60S. IN THE EAST WHERE THE FRONT COMES THROUGH
LATER...TEMPERATURES WILL RISE WELL INTO THE 70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 200 PM EDT WEDNESDAY...

SECOND PIECE OF ENERGY COMES THROUGH THE NORTHEASTERN TROF ON
SATURDAY SO THE 500 MB LONG WAVE TROF DOES NOT MOVE EAST OF THE
FORECAST AREA UNTIL SUNDAY MORNING. THEN PATTERN RETURNS TO RIDGING
IN THE EAST AND TROFING THE WEST FOR THE REST OF THE PERIOD. HEIGHTS
AT 500 MB BECOME MORE AMPLIFIED BY MONDAY AND TUESDAY. WITH A DEEP
CLOSED LOW IN THE WEST MONDAY THROUGH WEDNESDAY...FORECAST AREA WILL
BE IN BROAD SOUTHWEST FLOW WITH A SERIES OF SHORT WAVES TRACKING OUT
OF THE SOUTHERN PLAINS.  AT THE SURFACE A SECONDARY FRONT CROSSES
THE NORTHEAST SATURDAY NIGHT BUT LOOKS FAIRLY WEAK BY THE TIME IT
REACHES THE CENTRAL APPALACHIANS. WPC CONSIDERED NORTH AMERICAN AND
GFS ENSEMBLES AS REASONABLE FOR THE UPPER AND SURFACE TIMING AND
LOCATION OF FEATURES FOR THIS TIME FRAME.

HIGH PRESSURE BUILDS IN FOLLOWING THE FRONT AND WILL BE CENTERED
OVER THE FORECAST AREA ON SUNDAY MORNING. THE HIGH WILL BE OFFSHORE
BY MONDAY AFTERNOON. WARM...MOIST AIR WILL BE IN PLACE ON TUESDAY
AND WEDNESDAY. APPEARS THERE WILL BE NO ORGANIZED LIFTING MECHANISM
TO GENERATE PRECIPITATION BUT ANY DECENT SHORT WAVE SHOULD BE ABLE
TO TRIGGER AT LEAST AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

AFTER TEMPERATURES DROP BEHIND THE FRONT ON FRIDAY...850 MB VALUES
REBOUND MONDAY THROUGH WEDNESDAY. MODELS HOLD RESIDUAL LOW LEVEL
MOISTURE IN THE WESTERN UPSLOPE AREAS THROUGH SATURDAY MORNING.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
AS OF 215 PM EDT WEDNESDAY...

VFR CONDITIONS OBSERVED ACROSS THE AREA THIS AFTERNOON UNDER A
PATCHY CU FIELD WITH BASES IN THE 3KFT TO 5KFT RANGE. TWO FEATURES
OF CONCERN AFFECTING OUR AREA THIS AFTERNOON. THE FIRST IS A
BACKDOOR COLD FRONT ENTERING THE MID ATLANTIC...WITH NORTHEASTERLY
WINDS ALREADY OBSERVED AT KLYH. THE SECOND FEATURE MAKES FOR A
DIFFICULT FORECAST FOR LATE AFTERNOON AND THE EVENING AS A STRONG
THUNDERSTORM COMPLEX CURRENTLY PUSHING ACROSS WEST VIRGINIA WILL
ENTER KBLF/KLWB AROUND 20Z. RAPID UPDATE MODELS ALSO INDICATE THAT
CONVECTION DEVELOPING IN THE UNSTABLE AIR ACROSS CENTRAL KENTUCKY
WILL PUSH INTO THE REGION DURING THE 08/23Z TO 09/02Z TIMEFRAME...
ALTHOUGH AT WHAT INTENSITY REMAINS UNCLEAR. FINALLY...THE REMNANTS
OF THUNDERSTORM ACTIVITY OVER THE MISSISSIPPI RIVER ARE EXPECTED
TO APPROACH THE AREA SHORTLY BEFORE DAWN ON THURSDAY.

RAINFALL ENTERING THE AREA THIS EVENING AND TONIGHT WILL MOISTEN
AND HELP TO STRENGTHEN THE HIGH PRESSURE WEDGE AS IT CONTINUES TO
OVERSPREAD OUR AREA FROM THE NORTHEAST. HIGH CONFIDENCE THAT IFR
CEILINGS AND LOW VISIBILITIES WILL DEVELOP BY MIDNIGHT FOR
KROA/KLYH/KDAN AS STRATUS DEVELOPS. WILL ALSO SEE LOW STRATUS
DEVELOP FOR KBCB/KBLF/KLWB AFTER MIDNIGHT...HOWEVER TIMING IS MORE
UNCERTAIN AS IT WILL TAKE LONGER FOR HIGH PRESSURE TO BUILD IN.

HIGH PRESSURE IS EXPECTED TO MAINTAIN ITS HOLD ON THURSDAY...WITH
LOW CEILINGS LINGERING ACROSS MUCH OF THE AREA INTO MID AFTERNOON.
WITH BETTER INSTABILITY ALONG THE CONTINENTAL DIVIDE WHERE HIGH
PRESSURE HAS LESS INFLUENCE...MAY SEE A FEW SHOWERS AND ISOLATED
THUNDERSTORMS DEVELOP BY LATE AFTERNOON IN MAXIMUM HEATING.

EXTENDED AVIATION DISCUSSION...

PROLONGED PERIOD OF MVFR CONDITIONS LOOKS IN ORDER INTO FRIDAY
WITH A COLD FRONTAL PASSAGE EXPECTED LATER FRIDAY. COLD FRONT
EXPECTED TO CLEAR THE REGION FRIDAY NIGHT-SATURDAY MORNING WITH
ANY SHOWERS SUBSIDING...THOUGH SOME UPSLOPE MVFR CEILINGS MAY
LINGER INTO SATURDAY AT KBLF/KLWB. WIDESPREAD VFR THEN RETURNS
SATURDAY NIGHT AND SUNDAY UNDER HIGH PRESSURE BEHIND THE FRONT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...NF/SK
Hazardous weather outlook, Apr 8, 2:37 PM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT WED APR 8 2015

NCZ001-002-018-VAZ007-009-010-012>017-022-091945-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
337 PM EDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ROUNDS OF SHOWER AND WIDELY SCATTERED THUNDERSTORM ACTIVITY ARE
EXPECTED LATE TONIGHT AS CONVECTION APPROACHING FROM THE MIDWEST
ENTERS THE AREA. LOCALLY HEAVY RAIN AND GUSTY WINDS WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL SWEEP THROUGH FROM THE WEST ON FRIDAY AND MAY
PRODUCE A LINE OF SHOWERS AND THUNDERSTORMS AS IT PASSES...BUT
RIGHT NOW FOR THE MOUNTAINS THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-091945-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
337 PM EDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ROUNDS OF SHOWER AND WIDELY SCATTERED THUNDERSTORM ACTIVITY ARE
EXPECTED LATE TONIGHT AS CONVECTION APPROACHING FROM THE MIDWEST
ENTERS THE AREA. LOCALLY HEAVY RAIN AND GUSTY WINDS WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL SWEEP IN FROM THE WEST DURING THE EVENING ON
FRIDAY AND WILL LIKELY PRODUCE A LINE OF SHOWERS AND THUNDERSTORMS
ALONG IT DURING THE AFTERNOON AND EVENING. THERE IS A POSSIBILITY
THAT A FEW OF THESE STORMS COULD REACH SEVERE LIMITS...ESPECIALLY
IN THE PIEDMONT. DAMAGING WINDS AND LARGE HAIL WOULD BE THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-018>020-023-024-WVZ042>044-507-508-091945-
GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-
MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
337 PM EDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF THUNDERSTORMS WILL PUSH ACROSS THE AREA THIS AFTERNOON
AND EARLY EVENING...PRODUCING LOCALLY HEAVY RAIN AND SOME GUSTY
WINDS. ADDITIONAL ROUNDS OF SHOWER AND WIDELY SCATTERED THUNDERSTORM
ACTIVITY ARE EXPECTED LATE TONIGHT AS CONVECTION APPROACHING FROM
THE MIDWEST ENTERS THE AREA. LOCALLY HEAVY RAIN AND GUSTY WINDS
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL SWEEP THROUGH FROM THE WEST ON FRIDAY AND MAY
PRODUCE A LINE OF SHOWERS AND THUNDERSTORMS AS IT PASSES...BUT
RIGHT NOW FOR THE MOUNTAINS THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 8, 12:57 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
157 PM EDT WED APR 8 2015

VAZ007-009>020-022>024-WVZ042>044-507-508-082100-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...
SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...BLUEFIELD...
FLAT TOP...HINTON...HIX...UNION...LEWISBURG...
WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE
157 PM EDT WED APR 8 2015

...STRONG TO SEVERE THUNDERSTORMS APPROACHING SOUTHEAST WEST
VIRGINIA AND SOUTHWEST VIRGINIA LATE THIS AFTERNOON...

A LINE OF STRONG TO SEVERE THUNDERSTORMS CURRENTLY ACROSS WESTERN
PORTIONS OF WEST VIRGINIA WILL CONTINUE TO MOVE SOUTHEAST THIS
AFTERNOON. EXPECT THIS LINE TO REACH SOUTHEAST WEST VIRGINIA
AROUND 4PM AND SOUTHWEST VIRGINIA AROUND 5PM. THESE THUNDERSTORMS
HAVE A HISTORY OF PRODUCING WIND DAMAGE AND LARGE HAIL. PLEASE USE
CAUTION IF TRAVELING LATE THIS AFTERNOON. IF YOU HAVE OUTDOOR
ACTIVITIES PLANNED...KNOW WHERE SAFE SHELTER IS NEARBY AND BE
PREPARED TO MOVE THERE QUICKLY IF NECESSARY. STAY TUNED TO
WWW.WEATHER.GOV/RNK AND NOAA WEATHER RADIO FOR FURTHER UPDATES.
Special weather statement, Apr 8, 1:43 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT WED APR 8 2015

VAZ018>020-023-024-WVZ043-044-507-508-081945-
CRAIG VA-BATH VA-ROCKBRIDGE VA-ALLEGHANY VA-BOTETOURT VA-
WESTERN GREENBRIER WV-SUMMERS WV-EASTERN GREENBRIER WV-MONROE WV-
243 PM EDT WED APR 8 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL CRAIG COUNTY IN SOUTHWESTERN VIRGINIA...
  BATH COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHWESTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
  ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  THE WESTERN GREENBRIER IN SOUTHEASTERN WEST VIRGINIA...
  SUMMERS COUNTY IN SOUTHEASTERN WEST VIRGINIA...
  THE EASTERN GREENBRIER IN SOUTHEASTERN WEST VIRGINIA...
  MONROE COUNTY IN SOUTHEASTERN WEST VIRGINIA...

* UNTIL 345 PM EDT

* AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
  WEST OF STONEWALL JACKSON TO NEAR BIRCH RIVER TO 11 MILES EAST OF
  MADISON...MOVING TO THE SOUTHEAST AT 40 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE
  STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  COVINGTON CITY...
  JORDAN MINES...
  HOT SPRINGS...
  WARM SPRINGS...
  AND CLIFTON FORGE CITY.

THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THESE STORMS MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION
FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3818 7951 3815 7953 3817 7944 3809 7949
      3801 7936 3795 7938 3739 8031 3748 8051
      3759 8109 3772 8097 3768 8088 3782 8094
      3787 8075 3806 8080 3810 8088 3808 8071
      3827 8044 3804 8026 3806 7996 3827 7980
TIME...MOT...LOC 1840Z 293DEG 60KT 3900 8060 3845 8080 3800 8161

KK
Special weather statement, Apr 8, 2:28 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT WED APR 8 2015

VAZ018>020-023-024-WVZ043-044-507-508-082030-
CRAIG VA-BATH VA-ROCKBRIDGE VA-ALLEGHANY VA-BOTETOURT VA-
WESTERN GREENBRIER WV-SUMMERS WV-EASTERN GREENBRIER WV-MONROE WV-
328 PM EDT WED APR 8 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CRAIG COUNTY IN SOUTHWESTERN VIRGINIA...
  BATH COUNTY IN WEST CENTRAL VIRGINIA...
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
  ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  THE WESTERN GREENBRIER IN SOUTHEASTERN WEST VIRGINIA...
  SUMMERS COUNTY IN SOUTHEASTERN WEST VIRGINIA...
  THE EASTERN GREENBRIER IN SOUTHEASTERN WEST VIRGINIA...
  MONROE COUNTY IN SOUTHEASTERN WEST VIRGINIA...

* UNTIL 430 PM EDT

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
  NORTHWEST OF SNOWSHOE TO NEAR LEONARD TO 7 MILES NORTHWEST OF
  SANDSTONE...MOVING TO THE EAST AT 40 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE
  STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  ROCKBRIDGE BATHS...
  COLLIERSTOWN...
  COVINGTON CITY...
  JORDAN MINES...
  AND HOT SPRINGS.

THIS INCLUDES VMI AND THE WEST VIRGINIA STATE FAIRGROUNDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

THESE STORMS COULD INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION
FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3818 7951 3815 7953 3817 7944 3809 7949
      3791 7918 3737 7992 3763 8107 3772 8097
      3768 8088 3782 8094 3787 8075 3795 8081
      3816 8047 3825 8040 3811 8036 3805 8026
      3806 7996 3818 7992 3827 7980
TIME...MOT...LOC 1922Z 276DEG 60KT 3851 8008 3816 8040 3784 8099

KK
Special weather statement, Apr 8, 3:30 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT WED APR 8 2015

VAZ018-019-023-082115-
CRAIG VA-ALLEGHANY VA-BOTETOURT VA-
430 PM EDT WED APR 8 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN CRAIG COUNTY IN SOUTHWESTERN VIRGINIA...
  CENTRAL ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 515 PM EDT

* AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF STRONG THUNDERSTORMS FROM CLIFTON FORGE TO
  JORDAN MINES...MOVING TO THE EAST AT 50 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
  CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  COVINGTON CITY...
  JORDAN MINES...
  CLIFTON FORGE CITY...
  TROUTVILLE...
  AND EAGLE ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3781 7965 3774 7969 3770 7968 3769 7967
      3766 7968 3760 7957 3758 7958 3757 7956
      3743 7974 3741 7981 3739 7980 3737 7983
      3762 8023 3763 8022 3766 8028 3769 8029
      3788 7991
TIME...MOT...LOC 2028Z 275DEG 41KT 3777 7984

RAB

The radar

The Roanoke radar (KFCX), 39 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Henry

When
April 8, 3:36 PM EST
Where
Henry County, 0.55 mi E of Bassett
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.770, -79.970

Hail, Bedford

When
April 8, 4:15 PM EST
Where
Bedford County, 3.44 mi NW of Peaksville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.450, -79.600

Hail, Campbell

When
April 8, 5:15 PM EST
Where
Campbell County, 1.3 mi ESE of Altavista
Measured
0.88 in hail
Reported by
Public
Coordinates
37.110, -79.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569049, 569051, 569050.